MAUDE Adverse Event Report: ETHICON INC. MERSILENE SUTURE 18" (45CM) 6-0 WHT; SUTURE, NONABSORBABLE, SYNTHETIC

ETHICON INC. MERSILENE SUTURE 18" (45CM) 6-0 WHT; SUTURE, NONABSORBABLE, SYNTHETIC
Catalog Number 1722G
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Code Available (3191)
Date of Event 12/27/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).This medwatch report is in response to receipt of voluntary medwatch report (b)(4).Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Additional information was requested and the following was obtained: was the entire needle portion removed from the patient on (b)(6) 2018? i was told that no foreign body was left after (b)(6) surgery.Do you have the status of the needle piece for return? the needle device was returned in your shipping container and label on 01/27/2019.What is the current condition of the patient? patient is no longer in hospital and no complications were reported.(b)(4).
 
Event or Problem Description
This medwatch report is in response to receipt of voluntary medwatch report (b)(4): it was reported that the patient underwent surgery (b)(6) 2018 for right upper lid ptosis repair and suture was used.The suture was used to make a partial thickness pass through the tarsal plate.The suture was then brought out through the levator aponeurosis superiorly approximately 15 mm superior to its original position.The suture was tied temporarily in place.The lid height and contour were inspected and the suture was adjusted as needed to preliminarily achieve the desired lid height and contour.As the medial end of the suture was being passed, it was noted that the needle was not attached to the corresponding end of the suture.The operative site was explored and the needle was not located.A detailed search of the drapes and the floor and area surrounding the operating room table did not locate the needle.Radiology was consulted and the x-ray revealed "a needle foreign body is present in the postoperative right eyelid.This measures approximately 6.5 mm in length, is located 6 mm deep to the anterior skin of the right eyelid and extends to near the posterior aspect of the eyelid at approximately the 12 o'clock position of the orbit and globe." ct of facial bones (b)(6) 2018 revealed needle foreign body was present.The radiologist opined that undraping the patient and removing all potentially metallic objects would help further determine if the needle was still in the operative site, as it was not clear if what was felt to potentially be the needle really was within the operative site when viewed on the x-rays.X-ray skull (b)(6) 2018 revealed needle foreign body in the superolateral right orbit parallel to its superior border and approximately 2 mm inferior to its superior border.The needle remained in the eyelid and the patient returned to surgery on (b)(6) 2018 to remove the foreign body with no further complications reported.Additional information has been requested.
 
Additional Manufacturer Narrative
(b)(4).A manufacturing record evaluation was performed for the finished device mkm067 batch number, and no non-conformances were identified.Device evaluation summary: a needle of product code 1722g, lot mkm067 was returned for analysis.During the visual inspection of the needle, the swage and attachment area were as expected.However, filaments of suture were found in the barrel hole and slightly marks on the edge of the needle that appears to be by the use of a surgical instruments were noted.Marks were observed on the edge of the needle.In order to avoid this kind of damage the packages insert (ifu) cautions: grasp the needle in an area one-third (1/3) to one-half (1/2) of the distance from the attachment end to the point.The manufacturing records were reviewed and the manufacturing/packaging criteria were met prior to the release of this batch.Per the sample condition the assignable of the performance - pull off suture needle, suggest an improper handling of the sample.

Brand Name
MERSILENE SUTURE 18" (45CM) 6-0 WHT
Common Device Name
SUTURE, NONABSORBABLE, SYNTHETIC
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876 0151
MDR Report Key8317927
Report Number2210968-2019-78746
Device Sequence Number18846832
Product Code GAT
UDI-Device Identifier10705031002265
UDI-Public10705031002265
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K946173
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2018
Reporter Type Manufacturer
Report Source health professional,other,use
Initial Reporter Occupation Risk Manager
Type of Report Initial,Followup
Report Date (Section B) 01/21/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/31/2023
Device Catalogue Number1722G
Device Lot NumberMKM067
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/08/2019
Initial Date Received by Manufacturer 01/21/2019
Supplement Date Received by Manufacturer02/08/2019
Initial Report FDA Received Date02/07/2019
Supplement Report FDA Received Date02/21/2019
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age71 YR
Patient Weight88